Drug Overdose Symptoms: Warning Signs
Drug overdose is one very concerning risk factor for anyone dealing with drug abuse. Overdosing, whether accidental or intentional, can create a severe health crisis and can even cause death. The team at Alina Lodge is here to help anyone in the New Jersey area who is struggling with drug abuse. So we’ve put together a quick guide on drug overdose symptoms. Below are the top warning signs that you or a loved one might be encountering a drug overdose. To learn about such symptoms in more detail, reach out to Alina Lodge online or call us at 833.685.1700 today. Our drug addiction treatment programs can help you overcome addiction so you can lay the foundation for lasting recovery.
If you believe that your loved one is currently experiencing drug overdose symptoms, stop what you’re doing, and get them to a hospital. Some drug overdose symptoms may resolve naturally, but others can escalate quickly and become fatal. Continue reading only when you know it’s safe.
Drug Overdose Symptoms: An Overview
Drug overdose symptoms can vary widely. Generally, when a person’s body cannot process or detoxify a drug or substance quickly enough, overdose symptoms will occur. Common drug overdose symptoms include:
- Abnormal temperature (high or low)
- Racing or slowed pulse or breathing
- Drastic changes to blood pressure
- Unusual levels of sleepiness or a coma-like state
Again, depending on the nature of the drug or combination of drugs, many other symptoms can be possible, including:
- Abnormal skin conditions (such as cold and sweaty or hot but not sweaty)
- Abdominal distress in all forms
- Signs of organ damage (these can be hard to detect)
As is usually the case when diagnosing symptoms, many of these symptoms can indicate other issues as well. Fever alone is unlikely to indicate drug overdose, especially in someone with no history of drug abuse. But if you see multiple symptoms listed above, you could be dealing with drug overdose symptoms.
You also want to consider a person’s risk factors. Is the individual on one or more prescription drugs, treating chronic pain with opioids, or facing a history of drug abuse or illicit drug use? There’s a progressively greater likelihood that the symptoms you see are drug overdose symptoms in these situations.
Who Is at Risk of Encountering Drug Overdose Symptoms?
First, drug overdose can happen to just about anyone. People taking prescription drugs can take too much—accidentally or intentionally. Depending on the drug or combination of drugs, you could experience drug overdose symptoms from prescribed or even over-the-counter medications.
Very young children (birth through about five years) are also at high risk of drug overdose symptoms. Getting dosages right for tiny bodies can be challenging, and young kids might innocently ingest someone else’s medication if it is not properly stored.
That said, most drug overdose symptoms are caused by drug abuse and tend to involve illegal or illegally-obtained substances. These situations are especially dangerous because users are often in a compromised mental state from the high. They may also avoid medical care due to the legal concerns surrounding their substance use.
Specific Drug Overdose Symptoms Depend on the Drug
It’s important to note that no list of drug overdose symptoms is exhaustive for every scenario. The effects of the drug often inform the overdose symptoms: someone who overdoses on a stimulant may become dangerously aggressive, while someone who overdoses on a sedative may become unresponsive.
With prescription drug overdose, symptoms can sometimes feel disconnected from the nature of the drug. In any case, if someone has taken an elevated level of a drug and seems to be in distress, seek medical care immediately.
Find the Help You Need at Alina Lodge
Alina Lodge is here to assist you or your loved one facing addiction or substance use disorder. You don’t have to suffer in silence. Get help now, before you get to the point of overdose. Contact us at 833.685.1700 to get the help you need.
Leave a Comment